Preventing Infectious Complications of Immunomodulation in COVID-19 in Foreign-Born Patients

J Immigr Minor Health. 2021 Jun 22:1-5. doi: 10.1007/s10903-021-01225-4. Online ahead of print.

ABSTRACT

Immunomodulating therapies for COVID-19 may carry risks of reactivating latent infections in foreign-born people. We conducted a rapid review of infection-related complications of immunomodulatory therapies for COVID-19. We convened a committee of specialists to formulate a screening and management strategy for latent infections in our setting. Dexamethasone, used in severe COVID-19, is associated with reactivation of latent tuberculosis, hepatitis B, and dissemination/hyperinfection of Strongyloides species and should prompt screening and/ or empiric treatment in appropriate epidemiologic contexts. Other immunomodulators used in COVID-19 may also increase risk, including interleukin-6 receptor antagonist (e.g., tocilizumab) and kinase inhibitors. People with specific risk factors should also be screened for HIV, Chagas disease, and endemic mycoses. Racial and ethnic minorities in North America, including foreign-born persons, who receive immunomodulating agents for COVID-19 may be at risk for reactivation of latent infections. We develop a screening and management pathway for such patients.

PMID:34159495 | PMC:PMC8218971 | DOI:10.1007/s10903-021-01225-4